Tornadoes · United States · Georgia · 2016

EF1 tornado, Bloomingdale, Georgia, May 17, 2016

This EF1 tornado ran 0.8 miles across Chatham County on May 17, 2016, touching down at 4:09 PM EDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 17, 2016
Touchdown
4:09 PM EDT (20:09 UTC)
Lifted
4:13 PM EDT (20:13 UTC)
On the ground
4 minutes
Path length
0.8 miles (1.2 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Chatham County
Touchdown point
32.141, -81.321
Lift-off point
32.139, -81.308
Record number
1605171409-01

The damage survey

7 damage points were recorded along this path by NWS CHS, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.

  • Wind came from roughly west to east and took 75% of the roof off a mobile home. The roof blew off the roof back to the west, indicative of a weak circulation. The roof was not well attached.
  • Medium size limbs broken and twisted on hardwood tree.
  • Looking down path of wind event many branches thrown from pine trees. Some pines snapped
  • Two large pine trees snapped midway up. Multiple other trees bending and snapped as well.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

An area of moderate widespread rain developed in the vicinity of a nearly stationary front centered across southeast Georgia. A few thunderstorms developed within this area of rain, producing a few damaging wind gusts and even a brief tornado.

A National Weather Service storm survey team confirmed an EF-1 tornado near Bloomingdale, Georgia. The tornado first touched down with EF-0 intensity near a mobile home on Pop Shearhouse Road. Most of the roof of the mobile home was blown off and some tree damage occurred. As the tornado progressed eastward, it intensified and snapped trees along Stagecoach Road. Roof fascia was also ripped off of a home. The degree of tree damage in this area was consistent with an EF-1 tornado with maximum winds estimated to be 90-95 miles per hour. The tornado continued eastward to Cheyenne Road where the damage pattern became more sporadic. Here, trees were uprooted and damage to the roof of an RV and outbuilding occurred. The tornado continued to produce isolated tree damage as it moved eastward before dissipating near Jimmy DeLoach Parkway.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
17:09 UTC18:15 UTCFlood AdvisoryCHS
18:12 UTC19:45 UTCFlood AdvisoryCHS
18:44 UTC19:45 UTCSevere Thunderstorm WarningCHS
19:43 UTC21:45 UTCFlood AdvisoryCHS
19:52 UTC21:45 UTCFlood AdvisoryCHS

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:36 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the tornado touched down at May 17, 4:02 PM EDT, 7 minutes earlier.

Area forecast discussion, May 17, 4:02 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
402 PM EDT TUE MAY 17 2016

.SYNOPSIS...
An upper disturbance and weak surface low pressure will move
offshore through tonight. A trailing cold front will push south
of the region Wednesday and high pressure will build from the
north through late week. Low pressure will track from the Ohio
Valley to the Mid Atlantic coast this weekend. This low will pull
a warm front through the region Saturday and will push a cold
front through the area early Sunday. High pressure will then build
into the region through early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Expansive showers with scattered thunderstorms continue to
overspread the area this afternoon. Some locations have picked up
as much as 5.3" of rainfall though a more common occurrence has
been streaks of 1-2" of rain since late this morning. 15-20 kt
southwest flow around 850 mb continues to transport prodigious
moisture into low-levels with precipitable water values now
approaching 2" over southeast GA. A stalled frontal boundary
persists along the Altamaha River in southeast GA while a weak
wave of low pressure resides between Vidalia and Baxley. This low
will shift east-northeast and off the coast by early this evening
along with most of the upper shortwave energy. Thus, fairly
widespread showers and thunderstorms are expected to continue
through early to mid evening before tapering off quickly
thereafter.

A lull in precipitation is likely from late this evening through
early Wednesday morning. Mainly the NAM continues to show another
burst of shortwave energy affecting southeast GA later tonight
with some showers and possible thunderstorms blossoming along the
residual surface front. We bring some 30-40 pops back into these
southern areas late tonight. Overnight lows will be in the mid to
upper 60s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Wednesday: A cold front will pass through our are in the morning,
moving southward. Meanwhile, low pressure just off of the
Southeast coast will slowly move to the northeast during the day.
We maintained chance pops across our Georgia counties and slight
chance pops across our South Carolina counties during the morning
hours; reflecting the where the deep layered moisture should
start. As a sea breeze develops and pushes inland during the
afternoon isolated/scattered diurnal showers/thunderstorms should
develop. Pops increase to chance by the afternoon across the
entire area. However, with the aforementioned front moving through
in the morning the high temperatures are forecasted to be in the
lower to mid 80s while dewpoints should be in the 60s. Instability
is questionable along with the strength of the cap across the
area. The greatest risk of thunderstorm development remains across
our southern counties where somewhat stronger instability and
weaker capping should be. A brief/isolated severe thunderstorm is
possible, especially if shear increases with future model runs.

Wednesday night: Surface high pressure located over the middle
Mississippi Valley will slowly move southeastward, building
towards our area. This will usher drier air into our area, which
with the loss of peak heating will allow the showers/thunderstorms
to quickly dissipate in the evening. However, remnant moisture
across the area will allow a slight chance of pops to continue.
Lows should be in the 60s.

Thursday: Below normal temperatures in the upper 70s/lower 80s will
prevail as high pressure continues to expand into the region from
the Ohio Valley. While the high will push a wedge of relatively
dry air into the southeast, a broad zone of overrunning moisture
embedded within west southwest flow aloft will persist over the
Southeast. The position of this enhanced moisture and the
prospect/location for any forcing for ascent provided by a weak
upper shortwave trough remains uncertain and this translates to
an uncertain pop forecast. The latest forecast depicts pops
ramping up from slight chance/chance Thursday morning to around 50
percent south/inland and 30-40 percent farther north/east
Thursday afternoon. Then, pops decrease to slight chance/chance
Thursday night. Lows should be in the 60s.

Friday: Ahead of an amplifying longwave upper trough and developing
surface low pressure to the west, moisture transport and deep
layered forcing for ascent will increase. Thus, pops increase with
time, with likely pops far south/inland and high chance pops
elsewhere Friday afternoon. Temperatures could top out around 80F,
although clouds and an earlier onset of showers could hold temps in
the 70s in some areas.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A longwave upper trough will amplify over the eastern CONUS and will
support surface cyclogenesis. Ahead of these features, an
intensifying warm conveyor belt/associated moisture transport of
PWATS around 2 inches and sustained forcing for ascent will support
a wet period featuring showers/thunderstorms Friday night into
Saturday. This plume of anomalously high moisture could
support locally heavy rainfall. Also, latest guidance depicts the
surface low passing north of the region and pulling a surface warm
front through the region by Saturday. This could open a window of
opportunity for severe weather until a cold front pushes through the
region Saturday night or early Sunday. Then, the usually deep upper
low is progged to become cut-off over the eastern CONUS by early
next week, with the core of the upper low/associated cold pool
expected to roll across the Southeast. Thus, the chance for mainly
diurnal showers/thunderstorms will persist into the end of this
forecast period. Meanwhile, high temperatures will struggle to
reach normal levels through this period.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
KCHS: Periods of showers will impact KCHS terminal through early
evening though mainly VFR will persist. An isolated thunderstorm
remains possible however the best instability will remain south
and west of the terminal. At least MVFR ceilings and/or visibility
expected later tonight as winds diminish and moisture gets trapped
beneath the inversion as we remain north of the stalled front. IFR
is quite possible, especially ceilings, after 08Z. Later shifts
may need to include. Mainly MVFR conditions will prevail late Wed
morning into the early afternoon.

KSAV: Periods of showers and thunderstorms will affect the KSAV
terminal this afternoon with frequent MVFR ceilings and IFR
visibility in the heavy rain. The best forcing for precipitation
will shift northeast of the terminal early this evening with
mainly MVFR ceilings continuing. Later tonight we expect at least
MVFR ceilings and visibilities as moisture gets trapped beneath
the inversion. A period of prevailing IFR ceilings and/or
visibilities is quite possible and later shifts may need to
consider. Slightly improving conditions expected late Wed morning
into the afternoon.

Extended Aviation Outlook: Alternating periods of VFR and flight
restrictions are expected this period, mainly due to episodes of
showers/thunderstorms.

&&

.MARINE...
Through Tonight: Winds will be swinging around from southeast to
west overnight as a surface low moves offshore. Speeds will be at
or below 15 kt with seas at or below 4 ft.

Wednesday: Winds to start will give way to a dominant sea breeze
circulation of 15 kt or less. Seas of 2-3 ft will prevail.

Wednesday night through Friday: High pressure will build into the
region from the north, and stronger northeast winds/higher seas can
be expected. However, latest guidance suggests that winds/seas will
remain below Small Craft Advisory levels. Seas should max out at 4-5
ft through late week.

Friday night through Saturday: A warm front will push through the
waters and winds will turn toward the south at 15-20 kt,
accompanied by seas 3-5 ft.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...JRL
SHORT TERM...MS
LONG TERM...SPR
AVIATION...JRL/MS
MARINE...JRL/MS
Hazardous weather outlook, May 17, 3:22 PM EDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
322 PM EDT TUE MAY 17 2016

AMZ330-350-352-354-374-181930-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
322 PM EDT TUE MAY 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-181930-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
322 PM EDT TUE MAY 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAVY RAIN...PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA THROUGH
EARLY THIS EVENING. SLOW MOVING STORMS WITH TORRENTIAL RAINFALL
WILL BE CAPABLE OF PRODUCING LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 17, 2:55 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
255 PM EDT TUE MAY 17 2016

GAZ141-171930-
COASTAL MCINTOSH GA-
255 PM EDT TUE MAY 17 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY UNTIL
330 PM EDT...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RIDGEVILLE...OR NEAR DARIEN...MOVING
NORTHEAST AT 30 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
DARIEN...MERIDIAN...VALONA...CRESCENT...SAPELO ISLAND...RIDGEVILLE...LITTLE
SAINT SIMONS ISLAND AND WOLF ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3129 8135 3137 8148 3160 8133 3155 8119
      3154 8118 3155 8117 3154 8114 3140 8123
      3137 8122 3135 8124 3133 8124 3129 8129
TIME...MOT...LOC 1855Z 214DEG 24KT 3139 8135
Local storm report, May 17, 2:58 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
258 PM EDT TUE MAY 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     TSTM WND DMG     1 W PRITCHARDVILLE      32.23N  80.99W
05/17/2016                   BEAUFORT           SC   TRAINED SPOTTER

            A TRAINED SPOTTER SENT PICTURES VIA TWITTER OF 2 TREES
            DOWN AROUND PRITCHARDVILLE. ONE TREE WAS DOWN ON NEW
            RIVERSIDE DRIVE JUST EAST OF LITTLE ISLAND WAY. THE
            OTHER TREE WAS ALSO DOWN ON NEW RIVERSIDE DRIVE ABOUT A
            QUARTER MILE SOUTH OF THE MAY RIVER ROAD...HW-170
            INTERSECTION.

&&

EVENT NUMBER CHS1600234

BSH
Special weather statement, May 17, 3:05 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
305 PM EDT TUE MAY 17 2016

GAZ119-171930-
COASTAL CHATHAM GA-
305 PM EDT TUE MAY 17 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM COUNTY UNTIL
330 PM EDT...

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WILMINGTON ISLAND...MOVING NORTHEAST AT 20
MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
FORT PULASKI NATIONAL MONUMENT...WILMINGTON ISLAND AND TYBEE ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHES ARE ESPECIALLY DANGEROUS DURING THUNDERSTORMS BECAUSE
LIGHTNING WILL USUALLY STRIKE THE TALLEST OBJECT IN THE VICINITY.
MOVE OFF BEACHES AND GET IN A STURDY STRUCTURE OR AUTOMOBILE
IMMEDIATELY. MANY PEOPLE HAVE BEEN KILLED BY LIGHTNING ON BEACHES IN
THE SOUTHEASTERN UNITED STATES.

&&

LAT...LON 3203 8097 3206 8094 3204 8092 3204 8089
      3205 8090 3206 8090 3203 8082 3201 8081
      3199 8081 3196 8083 3194 8085
TIME...MOT...LOC 1905Z 239DEG 16KT 3197 8095
Special weather statement, May 17, 3:33 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
333 PM EDT TUE MAY 17 2016

GAZ119-172000-
COASTAL CHATHAM GA-
333 PM EDT TUE MAY 17 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF  UNTIL 400 PM EDT...

AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TYBEE ISLAND...OR NEAR FORT PULASKI NATIONAL
MONUMENT...MOVING NORTHEAST AT 10 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
TYBEE ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM AND MAY LEAD TO
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3195 8090 3197 8091 3201 8088 3202 8086
      3205 8084 3201 8081 3196 8082 3192 8087
TIME...MOT...LOC 1932Z 217DEG 7KT 3199 8086
Special weather statement, May 17, 3:34 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
334 PM EDT TUE MAY 17 2016

GAZ119-172000-
COASTAL CHATHAM GA-
334 PM EDT TUE MAY 17 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM COUNTY UNTIL
400 PM EDT...

AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TYBEE ISLAND...OR NEAR FORT PULASKI NATIONAL
MONUMENT...MOVING NORTHEAST AT 10 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
TYBEE ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM AND MAY LEAD TO
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3195 8090 3197 8091 3201 8088 3202 8086
      3205 8084 3201 8081 3196 8082 3192 8087
TIME...MOT...LOC 1932Z 217DEG 7KT 3199 8086
Local storm report, May 17, 3:59 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
359 PM EDT TUE MAY 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     1 NE SKIDAWAY ISLAND    31.94N  81.04W
05/17/2016                   CHATHAM            GA   EMERGENCY MNGR

            CHATHAM COUNTY EMERGENCY MANAGEMENT REPORTED A FEW
            TREES DOWN IN THE LANDINGS AREA OF SKIDAWAY ISLAND. THE
            LANDINGS PUBLIC WORKS DEPARTMENT CLEARED THE TREES AWAY.

&&

EVENT NUMBER CHS1600235

BSH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Charleston AFB, SC (KCHS), 12:00Z

8.2 hours before the tornado, 149 km from the path. May 17, 2016.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 265 joules per kilogram, CIN -46, lifted condensation level 922 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-05-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 118 square meters per square second, 0 to 6 km bulk shear 44 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-46 J/kg
Surface CAPE
523 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

Charleston AFB, SC (KCHS), 00:00Z

3.8 hours after it, 149 km from the path. May 18, 2016.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2016-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 29 joules per kilogram, CIN -92, lifted condensation level 642 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2016-05-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 27 square meters per square second, 0 to 6 km bulk shear 37 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-92 J/kg
Surface CAPE
236 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The radar

The Charleston,SC radar (KCLX), 63 km away, was scanning. The volume nearest the touchdown began at 20:07 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
18:50 UTCTSTM WND DMG1 Ne Skidaway IslandChatham, GACHATHAM COUNTY EMERGENCY MANAGEMENT REPORTED A FEW TREES DOWN IN THE LANDINGS AREA OF SKIDAWAY ISLAND. THE LANDINGS PUBLIC WORKS DEPARTMENT CLEARED THE TREES AWAY.
20:09 UTCTORNADO1 Wnw BloomingdaleChatham, GANWS STORM SURVEY TEAM FOUND DAMAGE CONSISTENT WITH AN EF1 TORNADO NORTHWEST OF BLOOMINGDALE GA. MAXIMUM WINDS ESTIMATED 90-95 MPH. PATH LENGTH 1 MILE WITH A MAXIMUM WIDTH OF 100 YARDS. THE TORNADO TOUCHED DOWN NEAR POP S
20:13 UTCTSTM WND DMG1 Nw BloomingdaleChatham, GACHATHAM EMERGENCY MANAGEMENT RELAYED A REPORT FROM THE BLOOMINGDALE FIRE CHIEF OF POSSIBLE TORNADO DAMAGE ALONG CHEYENNE ROAD. THERE WAS PARTIAL DAMAGE TO A MOBILE HOME AND SHED...AS WELL AS 2 TREES DOWN ON AN ADJACENT P
20:13 UTCTSTM WND DMG1 Nw BloomingdaleChatham, GACHATHAM EMERGENCY MANAGEMENT RELAYED A REPORT FROM THE BLOOMINGDALE FIRE CHIEF OF POSSIBLE TORNADO DAMAGE ALONG CHEYENNE ROAD. THERE WAS PARTIAL DAMAGE TO A MOBILE HOME AND SHED...AS WELL AS 2 TREES DOWN ON AN ADJACENT P
20:36 UTCHEAVY RAIN 02 W Tybee IslandChatham, GASAVANNAH-CHATHAM METRO POLICE REPORTED SLIGHT FLOODING ON HIGHWAY 80 NEAR FORT PULASKI.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2016 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of May 17, 2016

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 172:48 PM EDTEF1Indian River, FL0.1100$395,000
May 172:51 PM EDTEF1Saint Lucie, FL0.575
May 173:15 PM EDTEF0Saint Lucie, FL0.675

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.